Indian Journal of Psychological Medicine

CASE REPORT
Year
: 2017  |  Volume : 39  |  Issue : 5  |  Page : 668--670

The menacing side of valproate: A case series of valproate-induced hyperammonemia


Deeksha Elwadhi1, Rashmi Prakash2, Manushree Gupta3 
1 Department of Psychiatry, HIMSR, Jamia Hamdard, New Delhi, India
2 Department of Psychiatry, Lady Hardinge Medical College, New Delhi, India
3 Department of Psychiatry, Safdarjung Hospital, New Delhi, India

Correspondence Address:
Deeksha Elwadhi
Department of Psychiatry, HIMSR, Jamia Hamdard, Hamdard Nagar, New  Delhi  -  110  062
India

Valproate (VPA) is a well-tolerated and commonly used drug to treat variety of psychiatric and neurological disorders. VPA-induced hyperammonemic encephalopathy is a rare adverse effect which can commonly occur in the background of normal liver function and therapeutic serum levels. Any delay in treatment of VPA-induced hyperammonemic encephalopathy can lead to life-threatening coma thus a strong clinical suspicion, fair understanding of the pathophysiology, and management of this drug-related complication can prevent fatal outcome. We hereby report a series of cases admitted to a tertiary care center that developed hyperammonemia and all patients recovered on stopping VPA. This case series cautions the clinicians about hyperammonemia as an uncommon but highly plausible life-threatening side effect, emphasizing astute observation, and high degree of clinical suspicion to prevent mortality and limit morbidity. Early recognition of subtle gastrointestinal, cognitive, and behavioral signs can lead to immediate intervention with satisfying results.


How to cite this article:
Elwadhi D, Prakash R, Gupta M. The menacing side of valproate: A case series of valproate-induced hyperammonemia.Indian J Psychol Med 2017;39:668-670


How to cite this URL:
Elwadhi D, Prakash R, Gupta M. The menacing side of valproate: A case series of valproate-induced hyperammonemia. Indian J Psychol Med [serial online] 2017 [cited 2019 Dec 5 ];39:668-670
Available from: http://www.ijpm.info/article.asp?issn=0253-7176;year=2017;volume=39;issue=5;spage=668;epage=670;aulast=Elwadhi;type=0